Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Lincoln, IL

March 5, 2022Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 5, 2022, 10:03 PM CST for Mason County, Illinois. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2022, 10:03 PM CST (04:03 UTC)
Expired
Mar 5, 2022, 10:32 PM CST
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mason County, IL

The radar

The Lincoln radar (KILX), 55 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 10:09 PM CSTTSTM WND DMG3 Nne Kilbourne, ILTREE DAMAGE.
Mar 5, 10:11 PM CSTTORNADO4.4 Ne Kilbourne, ILNWS SURVEY CONFIRMS A EF-0 TORNADO TOUCHED DOWN 4.4 MILES NORTHEAST OF KILBOURNE AND TRAVELED NORTHEAST FOR 7 MILES. THE TORNADO WAS ON THE GROUND FOR 8 MINUTES AND WAS 50 YDS WIDE. THE TORNADO DID TREE DAMAGE AND KNOCKED OVER 6 IRRIGATION SYSTEMS. WINDS ARE E
Mar 5, 10:15 PM CSTTSTM WND DMG3 Se Poplar City, ILIRRIGATION SYSTEM BLOWN OVER.
Mar 5, 10:19 PM CSTTSTM WND DMG2 Sw Easton, ILPOWER POLE DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 8:36 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS53 KILX 060403
SVRILX
ILC125-060445-
/O.NEW.KILX.SV.W.0003.220306T0403Z-220306T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1003 PM CST Sat Mar 5 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Mason County in central Illinois...

* Until 1045 PM CST.

* At 1003 PM CST, a severe thunderstorm was located over Bath, or 9
  miles south of Havana, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Easton around 1020 PM CST.

Other locations in the path of this severe thunderstorm include Mason
City and San Jose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4016 9020 4022 9016 4022 9013 4033 9005
      4044 8987 4044 8972 4032 8971 4032 8960
      4019 8960 4012 8983 4014 8997 4010 9000
      4011 9004 4008 9010 4006 9017 4015 9024
TIME...MOT...LOC 0403Z 243DEG 54KT 4016 9011 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
2 follow-up statements
499 
WWUS53 KILX 060412
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1012 PM CST Sat Mar 5 2022

ILC125-060445-
/O.CON.KILX.SV.W.0003.000000T0000Z-220306T0445Z/
Mason-
1012 PM CST Sat Mar 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR MASON COUNTY...

At 1011 PM CST, a severe thunderstorm was located near Kilbourne, or
7 miles southeast of Havana, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Easton around 1015 PM CST.

Other locations in the path of this severe thunderstorm include Mason
City and San Jose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4033 9005 4044 8987 4044 8972 4032 8971
      4032 8960 4019 8960 4012 8983 4014 8997
      4010 9000 4023 9007
TIME...MOT...LOC 0411Z 243DEG 54KT 4022 8995 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
200 
WWUS53 KILX 060432
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1032 PM CST Sat Mar 5 2022

ILC125-060442-
/O.CAN.KILX.SV.W.0003.000000T0000Z-220306T0445Z/
Mason-
1032 PM CST Sat Mar 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CST for
central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 4033 9005 4044 8987 4044 8972 4032 8971
      4032 8960 4019 8960 4012 8983 4014 8997
      4010 9000 4023 9007
TIME...MOT...LOC 0428Z 243DEG 54KT 4037 8958 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:51 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 5, 8:51 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
851 PM CST Sat Mar 5 2022

.SYNOPSIS...
Issued at 157 PM CST Sat Mar 5 2022

A pair of frontal systems will bring adverse weather conditions
to central Illinois tonight through Monday. Then, after a quiet
mid- week period, another frontal system will lift across the
region late Thursday into Friday, bringing accumulating snow and
much colder temperatures.

&&

.UPDATE...
Issued at 851 PM CST Sat Mar 5 2022

Needed to make some adjustments to the forecast pops/wx to account
for the severe thunderstorm watch that just came out and the
timing of precip across the CWA. HiRes HRRR seems to be doing the
best job with the pregression of the line of storms so followed
that closely. Update to the grids and the forecast have been sent,
along with the watch notification message.

&&

.SHORT TERM...(Tonight)
ISSUED AT 157 PM CST Sat Mar 5 2022

Wind Advisory:
We've expanded the Wind Advisory southward to I-70, with the
following support plucked from the latest suite of 12z guidance:
(1) pressure falls occurring this evening in the vicinity of a
deepening surface low, (2) scattered convection out ahead of the
main front helping to tap into a robust LLJ, (3) steep low-level
lapse rates and sufficient mixing in the immediate wake of the
cold front, (4) latest HREF 10m mean gusts suggest 45+ mph across
much of the region, and (5) over 50% of GFS ensemble guidance is
meeting or exceeding Wind Advisory criteria as far south as I-70.

Convective Trends:
Clouds continue to break for sunshine this afternoon across a
broad warm sector. Despite this, mesoscale soundings continue to
maintain a stubborn capping inversion ahead of the cold front.
This should keep any pre-frontal convective activity "elevated"
until the cold front helps parcels become surface-based later
tonight.

Short-term, hi-res guidance continues to struggle in resolving
convection for this evening, with some solutions suggesting 2
distinct lines pushing across central Illinois. This seems
unlikely, as we will likely need more theta-e juiced into this
air mass to support 2 organized lines of successive convection.

At this point, we are putting more weight toward convection tied
to the cold front, where forcing, kinematics, and low-level CAPE
will be most favorable to support organized convection. A few
pockets of damaging straight-line winds will be possible late
tonight, especially wherever the system cold pool becomes
balanced or slightly shear dominant. The orientation and strength
of the 0-3 km shear vectors will be key in assessing where these
pockets of enhanced thunderstorm winds may develop. It's
important to note that the tornado threat, while low, is non-
zero. As an educated guess, locations along and north of I-70
stand the best chance at severe weather tonight, with all
aggregate hazards becoming less likely the further south you get
from the better upper dynamics.

If elevated, pre-frontal convection develops this evening on the
nose of the LLJ, it would likely stabilize the environment enough
to limit storm development along the cold front. In this
scenario, there could be some isolated downburst signatures that
exceed severe limits. Small hail could also accompany the taller
updrafts of any elevated storms.

Bottom line, it's not clear yet which of the convection will
become more dominant-- pre-frontal or frontal. Regardless, severe
thunderstorm wind damage has the highest potential this evening
across central Illinois for locations north of I-70, mainly
between 01z/7pm and 06z/Midnight.

.LONG TERM...(Next Week)
ISSUED AT 157 PM CST Sat Mar 5 2022

Winds will quickly diminish Sunday morning in response to the
departing mid-level shortwave and surface low. Most locations
across central Illinois will see some sun during the morning hours
as a ridge of high pressure quickly builds across the region.
Yet, temperatures will be markedly cooler in the wake of frontal
passage. Afternoon highs will be 10-20 degrees cooler than the
previous 24 hrs, with temperatures warming into the low-to-mid
50s.

Clouds will be on the increase Sunday evening as a mid-level
shortwave trough and its attendant surface low pivot across the
southern Plains and lift toward the Ohio River Valley. A
moisture-laden air mass will surge northward ahead of this
disturbance with mid 50s surface dewpoints pooling along a
sharpening baroclinic zone that stalls just south of the I-70
corridor. Overrunning/isentropic processes north of the front,
and deep moist ascent along the front should allow moderate- to-
heavy rain to develop across much of central and southern
Illinois. To give further perspective as to how saturated this
air mass will be, PWAT values are expected to exceed the 99th
percentile of climatology.

Latest QPF from WPC supports between 0.5" -1.00" north of I-72
through Monday morning, and between 1-2" south of I-72. This is in
good agreement with the latest 12z HREF, but its LPMM methodology
suggests a narrow corridor of 2-3" somewhere along the I-70
corridor where frontogenesis becomes enhanced within the
baroclinic zone.

The heavy rainfall episode that develops Sunday night into Monday
will renew flood concerns across central and southern Illinois,
and this is highlighted in WPC's latest Excessive Rainfall
Outlook.

A brief changeover to snow is possible Monday morning mainly
north of a Beardstown to Bloomington line where thermal profiles
turn colder. Up to an inch of snowfall is possible from the Quad
Cities into north central Illinois. Lesser amounts are expected
south of there across central Illinois. Little or no winter-
weather impact is expected.

Dry and calm conditions will return Tuesday into Thursday as
temperatures exhibit a warming trend ahead of the next frontal
system. By Thursday night, the Polar Jet Stream looks to buckle
over the Rockies as a mid-level shortwave trough begins to dig
hard across the Northern Plains. This will drive an arctic front
into the Midwest, bringing accumulating snow and a return to very
cold temperatures to central Illinois by Friday.

Overnight temperatures next weekend could bottom out in the
single digits, per the latest NBM guidance. Zoinks.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 556 PM CST Sat Mar 5 2022

Lower clouds around 5-6kft are increasing across the area this
evening ahead of two lines of precipitation. The first line will
start soon, but just be light rain or rain showers, so just have
VCSH at all sites. Then the line of storms is expected this
evening, starting at 03-05z and ending 2hrs later. Vis will be low
around 3sm due to the blowing of the rain, but believe cigs will
remain above 3kft. Some cigs around 3.5kft will continue for a
several hours after the precip ends, and the scatter out
overnight. Expecting more scattered clouds at PIA and BMI since
they will be closer to the track of the wrap around clouds with
the low, with just cirrus at SPI, DEC, and CMI. This will be the
rule through tomorrow. Winds will be gusty out of the south, then
southwest, then turning west once the front goes through in the
early morning hours. Gusts of 40-45kts will be common through the
night and into overnight, but then decrease late tonight through
tomorrow.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CST Sunday for ILZ027>031-036>038-
040>057-061.

&&

UPDATE...Auten
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...Auten
Hazardous weather outlook, Mar 5, 8:21 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
821 PM CST Sat Mar 5 2022

ILZ038-042>057-061-061200-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-
Vermilion-
821 PM CST Sat Mar 5 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will be possible tonight. Some storms could be severe.
Locally damaging wind gusts are the primary hazard expected. An
isolated tornado is also possible mainly northwest of I-55.

Strong south winds gusting up to 50 mph are expected this
evening, shifting to westerly late tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Westerly winds gusting up to 40-45 mph will gradually decrease
into the early morning hours on Sunday.

Minor snow accumulations are possible Monday, and again Thursday
night and Friday. Amounts are uncertain at this time.

Minor flooding will continue along portions of the Illinois River
from Havana downstream.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 9 pm through 2 am.

ILZ062-063-066>068-071>073-061200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
821 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will be possible this evening. A few storms may be
strong with gusty winds to 50 mph possible.

Strong south winds gusting up to 40 mph are expected this
evening, shifting to westerly late tonight.

Minor flooding will continue along the Wabash River.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Locally heavy rain is anticipated from Sunday night into Monday
morning, with flash flooding possible. Renewed rises on area
rivers and streams may be expected.

Thunderstorms will be possible, and could be strong to severe late
in the night. Locally damaging wind gusts are the primary
hazard expected. An isolated tornado or two is also possible.

Minor snow accumulations are possible Thursday night and Friday.
Amounts are uncertain at this time.

Minor flooding will continue on portions of the Wabash River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-036-037-040-041-061200-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
821 PM CST Sat Mar 5 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Minor flooding will continue along portions of the Illinois River
from Havana downstream.

Thunderstorms will be possible tonight. Some storms could be severe.
Locally damaging wind gusts are the primary hazard expected.
However, an isolated tornado or two is possible mainly northwest
of the Illinois river.

Strong south winds gusting up to 50 mph are expected this
evening, shifting to westerly late tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Westerly winds gusting up to 40-45 mph will gradually decrease
into the early morning hours on Sunday.

Minor snow accumulations are possible Monday, and again Thursday
night and Friday. Amounts are uncertain at this time.

Minor flooding will continue along portions of the Illinois River
from Havana downstream.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 9 pm to midnight.

Auten

In the hours before

Local storm report, Mar 5, 6:42 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     NON-TSTM WND GST 1 NNW CAPITAL AIRPORT   39.85N 89.68W
03/05/2022  M51 MPH          SANGAMON           IL   ASOS

            ASOS STATION KSPI SPRINGFIELD CAPITAL AP.

0156 PM     NON-TSTM WND GST 1 E DECATUR AIRPORT     39.83N 88.85W
03/05/2022  M47 MPH          MACON              IL   ASOS

            ASOS STATION KDEC DECATUR AP.

0555 PM     NON-TSTM WND GST EDGAR COUNTY AIRPORT    39.70N 87.67W
03/05/2022  M47 MPH          EDGAR              IL   AWOS

            AWOS STATION KPRG EDGAR COUNTY AP.

0211 PM     NON-TSTM WND GST 1 SE WILLARD AIRPORT    40.03N 88.27W
03/05/2022  M46 MPH          CHAMPAIGN          IL   ASOS

            ASOS STATION KCMI WILLARD AIRPORT.

0329 PM     NON-TSTM WND GST 1 NE PEORIA INTL AIRPOR 40.67N 89.68W
03/05/2022  M44 MPH          PEORIA             IL   ASOS

            ASOS STATION KPIA PEORIA INTL AIRPORT.

0523 PM     NON-TSTM WND GST 1 SSW CENTRAL ILLINOIS  40.47N 88.92W
03/05/2022  M44 MPH          MCLEAN             IL   AWOS

            AWOS STATION KBMI CENTRAL ILLINOIS AIRPORT.

0530 PM     NON-TSTM WND GST 1 SE COLES COUNTY AIRPO 39.47N 88.27W
03/05/2022  M44 MPH          COLES              IL   ASOS

            ASOS STATION KMTO COLES COUNTY MEM AP.

0635 PM     NON-TSTM WND GST VERMILION REGIONAL AIRP 40.20N 87.60W
03/05/2022  M43 MPH          VERMILION          IL   AWOS

            AWOS STATION KDNV DANVILLE AIRPORT.

0415 PM     NON-TSTM WND GST 1 NNE LOGAN COUNTY AIRP 40.17N 89.33W
03/05/2022  M41 MPH          LOGAN              IL   AWOS

            AWOS STATION KAAA LINCOLN - LOGAN COUNTY AP.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:18 PM CSTSevere Thunderstorm WarningILXKnox42 min
Mar 5, 9:40 PM CSTSevere Thunderstorm WarningILXMarshall, Peoria, Stark36 min
Mar 5, 10:06 PM CSTSevere Thunderstorm WarningILXMarshall24 min
Mar 5, 10:18 PM CSTTornado WarningILXMason12 min
Mar 5, 10:26 PM CSTSevere Thunderstorm WarningILXLogan, Tazewell34 min
Mar 5, 10:49 PM CSTSevere Thunderstorm WarningILXMcLean, Woodford24 min
Mar 5, 10:52 PM CSTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon38 min
Mar 5, 10:59 PM CSTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby46 min
Mar 5, 11:19 PM CSTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt41 min
Mar 5, 11:31 PM CSTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt, Shelby44 min
Mar 5, 11:38 PM CSTSevere Thunderstorm WarningILXChampaign, Piatt, Vermilion67 min
Mar 5, 11:49 PM CSTSevere Thunderstorm Warning Considerable damage threatILXShelby41 min
Mar 5, 11:56 PM CSTSevere Thunderstorm Warning Considerable damage threatILXChampaign, Clark, Coles, Douglas, Edgar, Vermilion64 min
Mar 6, 1:00 AM CSTSevere Thunderstorm WarningILXClark, Coles, Edgar45 min
Mar 6, 9:00 AM CSTRiver Flood WarningILXClay, Richland8 days
Mar 6, 2:28 PM CSTWinter Weather AdvisoryILXFulton, Knox, Marshall, Mason, Peoria, Schuyler and 3 more20 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.